Alert archive / Pennsylvania / Flash Flood Warnings in 2010

Flash Flood Warning 10, NWS Cleveland, OH

July 23, 2010Erie County, Pennsylvania

NWS Cleveland, OH issued this flash flood warning at Jul 23, 2010, 10:06 PM EDT for Erie County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2010, 10:06 PM EDT (02:06 UTC)
Expired
Jul 24, 2010, 1:00 AM EDT
In force
3 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

County Erie County, PA

The radar

The Buffalo radar (KBUF), 146 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2010-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2010-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WGUS51 KCLE 240206
FFWCLE
PAC049-240500-
/O.NEW.KCLE.FF.W.0010.100724T0206Z-100724T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1006 PM EDT FRI JUL 23 2010

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ERIE COUNTY IN NORTHWEST PENNSYLVANIA...
  THIS INCLUDES THE CITY OF ERIE...

* UNTIL 100 AM EDT

* AT 1003 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. THE HEAVY 
RAIN HAS MOVED OUT OF THE REGION. SOME LOCATIONS HAD BETWEEN ONE AND 
TWO INCHES OF RAIN THIS EVENING. THE GROUND WAS SOMEWHAT SATURATED 
FROM PREVIOUS HEAVY RAIN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH      
  EAST ERIE AND GIRARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4186 8052 4195 8052 4202 8043 4204 8035
      4210 8019 4218 8011 4215 8007 4216 8004
      4222 7993 4223 7985 4227 7978 4227 7975
      4200 7976 4199 7961 4185 7962

$$

KIELTYKA
1 follow-up statement
556 
WGUS71 KCLE 240405
FFSCLE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1205 AM EDT SAT JUL 24 2010

PAC049-240500-
/O.CON.KCLE.FF.W.0010.000000T0000Z-100724T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ERIE PA-
1205 AM EDT SAT JUL 24 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR ERIE COUNTY IN NORTHWEST
PENNSYLVANIA UNTIL 100 AM EDT...

AT 1154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN HAS MOVED OUT OF THE COUNTY. RAINFALL THIS 
EVENING RANGED FROM ONE TO LOCALLY TWO INCHES. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...ERIE...ALBION...CORRY...EDINBORO...GIRARD...NORTH 
EAST...UNION CITY AND WATERFORD.

AREAS OF FLOODING HAVE BEEN REPORTED ACROSS THE COUNTY. WATER IS 
SLOWLY RECEDING.

LAT...LON 4186 8052 4195 8052 4202 8043 4204 8035
      4210 8019 4218 8011 4215 8007 4216 8004
      4222 7993 4223 7985 4227 7978 4227 7975
      4200 7976 4199 7961 4185 7962

$$

KIELTYKA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 7:53 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 23, 7:53 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
753 PM EDT FRI JUL 23 2010

.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH SATURDAY. A COLD FRONT
WILL MOVE ACROSS THE REGION THROUGH THE DAY ON SUNDAY. HIGH
PRESSURE WILL LINGER ACROSS THE REGION INTO TUESDAY. A WARM FRONT
MAY RETURN TO THE REGION TUESDAY NIGHT INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
UPDATED TO ADD SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS LAKE ERIE EARLY THIS EVENING. APPEARS THAT THE STRONGEST
PORTION OF THIS LINE WILL REMAIN FROM LAKE COUNTY NORTHEAST INTO
ERIE COUNTY PA. SINCE THERE APPEARS TO BE PLENTY OF WIND WITH THIS
LINE WILL LEAVE THE SEVERE THUNDERSTORM IN ITS CURRENT CONFIGURATION.
FOR THE REMAINDER OF THE EVENING WE BELIEVE THE OUTFLOW FROM THIS
CONVECTION FROM CANADA WILL ATTEMPT TO BE A FOCUS FOR ADDITIONAL
CONVECTION...ESPECIALLY EAST.

ALSO WILL CONTINUE TO MONITOR THE CONVERGENCE ACROSS NORTHERN
INDIANA. BELIEVE THIS WILL TAKE A LITTLE TIME TO GET GOING AS WE
AWAIT THE NEXT PIECE OF JET ENERGY FROM THE NORTHERN PLAINS.

IN ANY EVENT WILL GO WITH LIKELY POPS ACROSS ALL OF THE NORTHERN
2/3RDS OF THE REGION THROUGH THE NIGHT.

OTHERWISE EXPECT ANOTHER VERY WARM AND MUGGY NIGHT. IF WE DO NOT
GET ALL THAT MUCH COOLING FROM THUNDERSTORMS THROUGH THE NIGHT IT
APPEARS THAT WE SHOULD SEE LOWS SIMILAR TO LAST NIGHT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
THE HEAT WILL CONTINUE ON SATURDAY WITH ANOTHER ROUND OF STRONG TO
SEVERE THUNDERSTORMS POSSIBLE. UNCERTAINTY IS WHAT BOUNDARY WILL
BE ABLE TO INITIATE THE CONVECTION. MAY ONCE AGAIN BE SOME SORT OF
LAKE ENHANCED BOUNDARY ACROSS THE NORTHEASTERN CWA AS WE AWAIT THE
APPROACH OF A COLD FRONT SATURDAY NIGHT INTO SUNDAY. IT WILL BE HOT
AGAIN SATURDAY AND WE MAY END UP NEEDING A HEAT ADVISORY FOR
SATURDAY AFTERNOON. THIS WILL ALL HINGE ON HOW MUCH RAIN COOLED
AIR CAN SETTLE INTO THE AREA OVERNIGHT TONIGHT.

BY SUNDAY THE COLD FRONT WILL BE MOVING SOUTHWARD ACROSS THE AREA.
A FEW THUNDERSTORMS MAY BE POSSIBLE ACROSS THE SOUTHERN PORTION OF
THE REGION BUT BELIEVE THEY WILL EXIT THE REGION BY MID AFTERNOON.

COOLER AND DRIER AIR WILL MOVE INTO THE REGION SUNDAY AFTERNOON
AND EVENING MAKING IT FEEL MUCH MORE COMFORTABLE THAN TODAY AND
SATURDAY. HIGH PRESSURE WILL LINGER INTO AT LEAST TUESDAY BEFORE A
WARM FRONT BEGINS TO LIFT NORTHWARD ACROSS THE AREA TUESDAY NIGHT.

COOLER SUNDAY THROUGH TUESDAY WITH HIGHS BACK DOWN TO SEASONAL
LEVELS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE LONG TERM FORECAST BEGINS WEDNESDAY 12Z WITH BOTH THE GFS AND
ECMWF SHOWING A NEGATIVELY TILTED UPPER RIDGE FROM THE
SOUTHEASTERN STATES INTO THE CENTRAL PLAINS. AT THE SURFACE LOW
PRESSURE WILL BE CENTERED OVER THE CENTRAL PLAINS. A COLD FRONT
WILL BE TO OUR NORTHWEST MOVING TOWARD THE AREA. THE FRONT APPEARS
TO MOVE THROUGH THE AREA THURSDAY NIGHT. HIGH PRESSURE WILL BUILD
INTO THE AREA BEHIND THE FRONT WITH COOLING INTO THE AREA MOSTLY
SATURDAY. AHEAD OF THE FRONT WILL EXPECT GENERAL SUMMERTIME
WEATHER WITH A CHANCE OF THUNDERSTORMS. FRIDAY WILL DROP NRN
COUNTIES TO A SLIGHT CHANCE. TEMPS ABOVE NORMAL WEDNESDAY AND
THURSDAY AND NEAR TO SLIGHTLY ABOVE FOR FRIDAY.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE EAST SOUTHEAST. LATEST
CLUSTER COMING OUT OF SOUTHEAST MI AND ONTARIO WILL CROSS LAKE
ERIE AND IMPACT NORTHEAST OHIO/NW PA AROUND 01Z. SEVERE POTENTIAL
WITH THESE STORMS. CLE HAS A BETTER CHANCE WITH THIS ROUND THAN
THE ONE THIS AFTERNOON. TOLEDO WILL BE IN THE FRINGES OF THIS
CLUSTER OF STORMS.

COULD BE A GOOD DEAL OF OCCASIONAL THUNDER THROUGH THE OVERNIGHT
AS ADDITIONAL DEVELOPMENT ACROSS SW MI AND ONGOING CHICAGO CLUSTER
MOVES EASTWARD ALONG THIS W/E AREA OF CONVERGENCE.

SOUTHWEST FLOW PICKS UP AGAIN FOR SATURDAY. THUNDERSTORM CHANCES
HIGH AGAIN...THIS TIME WITH COLD FRONT APPROACHING FOR EVENING.
WILL RUN CB FROM ABOUT 18Z ONWARD INTO THE EVENING HOURS FOR CLE
EXTENDED TAF PERIOD.

.OUTLOOK...NON-VFR CONDITIONS IN SCATTERED SHRA/TSRA SATURDAY
AFTERNOON AND SATURDAY NIGHT AND BRIEFLY WITH EARLY MORNING
FOG/HAZE.

&&

.MARINE...
WINDS AND WAVES HAVE DIMINISHED ENOUGH TO DROP THE SMALL CRAFT
ADVISORY ON THE EAST END OF THE LAKE.

ONCE THE WINDS DIE DOWN THIS EVENING...LAKE SHOULD SEE RELATIVELY
LIGHT FLOW THROUGH THE REST OF THE FORECAST PERIOD. COLD FRONT WILL
MOVE THROUGH THE LAKE SATURDAY NIGHT FOLLOWED BY HIGH PRESSURE
MONDAY INTO TUESDAY AND THEN A WARM FRONT AT THE END OF THE PERIOD.
I AM NOT EXPECTING ANY SMALL CRAFT ADVISORY CONDITIONS DURING THAT
TIME FRAME.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...KIELTYKA/MULLEN
SHORT TERM...MULLEN
LONG TERM...TK
AVIATION...OUDEMAN
MARINE...KIELTYKA/LOMBARDY
Hazardous weather outlook, Jul 23, 7:55 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
755 PM EDT FRI JUL 23 2010

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-250000-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
755 PM EDT FRI JUL 23 2010

...SEVERE THUNDERSTORM WATCH 526 IN EFFECT UNTIL 3 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY
NIGHT...IN ADVANCE OF A COLD FRONT THAT WILL MOVE ACROSS THE AREA.
THE MAIN THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-250000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
755 PM EDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

SOME OF THE THUNDERSTORMS WILL BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY
NIGHT...IN ADVANCE OF A COLD FRONT THAT WILL MOVE ACROSS THE AREA.
THE MAIN THREAT WILL BE STRONG DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jul 23, 8:59 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
859 PM EDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND GST     LORAIN                  41.44N 82.18W
07/23/2010  E60 MPH          LORAIN             OH   EMERGENCY MNGR

&&

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:39 PM EDTSevere Thunderstorm WarningCLECrawford, Erie66 min
Jul 23, 8:48 PM EDTAreal Flood AdvisoryCLECrawford, Erie3 hr
Jul 23, 9:52 PM EDTFlash Flood WarningCLECrawford3 hr
Jul 24, 1:02 AM EDTAreal Flood AdvisoryCLECrawford, Erie5 hr
Jul 24, 3:34 PM EDTSevere Thunderstorm WarningCLEErie41 min
Jul 24, 3:45 PM EDTTornado WarningCLEErie30 min

Nearby

Flash Flood Warnings in Pennsylvania, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.